Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 46, NWS Flagstaff, AZ

July 16, 2021Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 16, 2021, 4:34 PM MST for Gila County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 4:34 PM MST (23:34 UTC)
Expired
Jul 16, 2021, 5:15 PM MST
In force
41 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 26 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

293 
WUUS55 KFGZ 162334
SVRFGZ
AZC007-170015-
/O.NEW.KFGZ.SV.W.0046.210716T2334Z-210717T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
434 PM MST Fri Jul 16 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...

* Until 515 PM MST.

* At 433 PM MST, a severe thunderstorm was located over Geronimo
  Estates, or 10 miles north of Payson, and is nearly stationary.

  HAZARD...Quarter size hail and 45 mph wind gust.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected.

* Locations impacted include...
  Geronimo Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3437 11138 3442 11136 3442 11129 3435 11131
      3434 11136
TIME...MOT...LOC 2333Z 295DEG 1KT 3440 11134 

HAIL...1.00IN
WIND...60MPH
 
$$

McCollum
1 follow-up statement
186 
WWUS55 KFGZ 162345
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
445 PM MST Fri Jul 16 2021

AZC007-170015-
/O.CON.KFGZ.SV.W.0046.000000T0000Z-210717T0015Z/
Gila-
445 PM MST Fri Jul 16 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR GILA COUNTY...

At 444 PM MST, a severe thunderstorm was located over Geronimo
Estates, or 10 miles north of Payson, and is nearly stationary.

HAZARD...Half dollar size hail and 45 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. 

Locations impacted include...
Geronimo Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3437 11138 3442 11136 3442 11129 3435 11131
      3434 11136
TIME...MOT...LOC 2344Z 295DEG 1KT 3440 11134 

HAIL...1.25IN
WIND...60MPH
 
$$

McCollum

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 1:25 PM MST, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 16, 1:25 PM MST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
125 PM MST Fri Jul 16 2021

.SYNOPSIS...Isolated to scattered showers and thunderstorms are
expected across northern Arizona through the weekend. Localized
flash flooding will be possible within the heavier showers and
storms. An increase in moisture next week will bring even greater
thunderstorm chances.

&&

.DISCUSSION...Convection developed along the high terrain late
this morning and continues early this afternoon. We expect as the
afternoon progresses storms will push into the lower elevations,
especially Yavapai and Gila counties. Ample moisture is available
for these storms and we have seen impressive rainfall rates of 2-3
inches per hour so far. Expect flash flooding to remain the
primary hazard through the rest of the day. As always, avoid
flooded roadways. With the saturated airmass overhead, model
guidance is indicating the potential for lingering shower activity
into the overnight hours. We have kept isolated showers for a
large portion of the area into early Saturday morning to cover
this.

Afternoon convection will continue this weekend as moisture
remains over the region. We could see a slight downturn in the
activity, but still expect isolated to scattered coverage each
day. Flash flooding will remain the primary concern.

A more classic monsoon pattern sets up early next week as high
pressure shifts into the Four Corners. This will open the door for
even more moisture to advect into the area. Expect widespread
thunderstorm activity each day. At this time, there is no sign of
any significant break in the monsoon over the next several days.
By the time we get to the end of next week, many locations could
already have eclipsed their rainfall total from the entire 2020
monsoon season.

&&

.AVIATION...For the 00Z package...Scattered showers and
thunderstorms will gradually lessen in coverage and intensity
through the evening. Near storms, expect local areas of MVFR
ceilings and visibilities. Lingering shower activity is possible
overnight. Look for another round of showers and storms to develop
Saturday afternoon. Outside of storm activity, expect light winds
and VFR conditions. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms will
continue across northern Arizona this weekend. Wetting rains and
flash flooding are the main threats. Winds will remain light, except
near thunderstorms where gusty and erratic winds are possible. Near
average temperatures are forecast during this time.

Monday through Wednesday...Moisture will increase with high chances
for thunderstorm activity each day. Daytime temperatures will remain
around average.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TPS
AVIATION...TPS
FIRE WEATHER...TPS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 16, 1:44 PM MST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
144 PM MST Fri Jul 16 2021

AZZ012-015-016-162130-
Little Colorado River Valley in Coconino County-Western Mogollon
Rim-Eastern Mogollon Rim-
144 PM MST Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 230 PM
MST...

At 143 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Dairy Springs Campground, or 13 miles southeast of
Flagstaff, moving south at 5 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Walnut Canyon National Monument, Upper Lake Mary, Upper Lake Mary
Boat Ramps, Pinegrove Campground, Lower Lake Mary, Canyon Vista
Campground, Lake View Campground and Ashurst Lake Campgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle. Those on Lake Mary should seek
shelter immediately!

&&

LAT...LON 3518 11157 3505 11120 3494 11131 3504 11165
TIME...MOT...LOC 2043Z 020DEG 5KT 3506 11143

ET
Local storm report, Jul 16, 2:28 PM MST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
228 PM MST FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     FLASH FLOOD      2 NE DOWNTOWN FLAGSTAFF 35.22N 111.62W
07/16/2021                   COCONINO           AZ   MESONET

            SPRUCE AVE. WASH NEAR LINDA VISTA GAGE
            INDICATED A 1.85 FT. RISE BETWEEN 1:56PM AND
            2:04PM.

&&

TM
Local storm report, Jul 16, 2:32 PM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
232 PM MST FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     FLASH FLOOD      3 NW FLAGSTAFF MALL     35.25N 111.62W
07/16/2021                   COCONINO           AZ   MESONET

            SPRUCE AVE WASH UPPER DRY LAKES STREAM GAGE
            INDICATED A 1.5 FT. RISE FROM 11:46AM TO
            2:07PM.

&&

TM
Local storm report, Jul 16, 2:39 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
239 PM MST FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      3 NNE DOWNTOWN FLAGSTAF 35.24N 111.63W
07/16/2021                   COCONINO           AZ   COUNTY OFFICIAL

            3 FT. FLOWS THROUGH MOUNT ELDEN ESTATES,
            WITH LOGS AND DEBRIS IN THE FLOW.

&&

TM
Local storm report, Jul 16, 2:43 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
243 PM MST FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     FLASH FLOOD      2 WSW FLAGSTAFF MALL    35.22N 111.62W
07/16/2021                   COCONINO           AZ   COUNTY OFFICIAL

            2.5 FT. FLOWS WERE OBSERVED AT THE DORTHA
            CROSSING, AND WATERS HAVE OVERTOPPED THE
            ROADWAY.

&&

TM
Special weather statement, Jul 16, 3:14 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
314 PM MST Fri Jul 16 2021

AZZ038-162245-
Oak Creek and Sycamore Canyons-
314 PM MST Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 345 PM
MST...

At 313 PM MST, Doppler radar was tracking a strong thunderstorm
north of Sedona, moving southeast at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Yavapai County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3492 11194 3497 11188 3492 11179 3486 11184
      3488 11190
TIME...MOT...LOC 2213Z 295DEG 8KT 3492 11188

McCollum

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:20 PM MSTAreal Flood AdvisoryFGZYavapai115 min
Jul 15, 6:33 PM MSTSevere Thunderstorm WarningFGZYavapai27 min
Jul 15, 6:55 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 15, 8:21 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai114 min
Jul 16, 11:56 AM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 16, 12:03 PM MSTAreal Flood AdvisoryFGZYavapai2 hr
Jul 16, 12:36 PM MSTAreal Flood AdvisoryFGZCoconino2 hr
Jul 16, 12:52 PM MSTSpecial Weather StatementFGZ23 min
Jul 16, 1:16 PM MSTSevere Thunderstorm WarningFGZCoconino29 min
Jul 16, 1:20 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino115 min
Jul 16, 1:24 PM MSTSevere Thunderstorm WarningFGZGila, Navajo51 min
Jul 16, 1:44 PM MSTSpecial Weather StatementFGZ46 min
Jul 16, 2:13 PM MSTSevere Thunderstorm WarningFGZGila, Navajo32 min
Jul 16, 2:25 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 16, 2:59 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino61 min
Jul 16, 3:14 PM MSTSpecial Weather StatementFGZ31 min
Jul 16, 3:43 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai32 min
Jul 16, 4:18 PM MSTSevere Thunderstorm WarningFGZYavapai12 min
Jul 16, 4:41 PM MSTFlash Flood Warning Considerable damage threatFGZGila3 hr
Jul 16, 4:48 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila20 min
Jul 16, 4:59 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai15 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.